Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Flagstaff, AZ

July 29, 2021

NWS Flagstaff, AZ issued this special weather statement at Jul 29, 2021, 5:35 PM MST. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2021, 5:35 PM MST (00:35 UTC)
Expired
Jul 29, 2021, 6:00 PM MST
In force
25 min
Issued by
NWS Flagstaff, AZ

The radar

The Phoenix radar (KIWA), 138 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2021-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2021-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
237 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
3197 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

053 
WWUS85 KFGZ 300035
SPSFGZ

Special Weather Statement
National Weather Service Flagstaff AZ
535 PM MST Thu Jul 29 2021
 
AZZ037-300100-
Yavapai County Valleys and Basins-
535 PM MST Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY NEAR CONGRESS IN YAVAPAI COUNTY 
UNTIL 600 PM MST...

At 534 PM MST, Doppler radar was tracking a strong thunderstorm near
Congress, or 9 miles north of Wickenburg. This storm was nearly
stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Congress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3420 11270 3402 11269 3402 11290 3418 11291
TIME...MOT...LOC 0034Z 079DEG 2KT 3410 11280 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 29, 3:22 PM MST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 29, 3:22 PM MST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
322 PM MST Thu Jul 29 2021

.SYNOPSIS...Abundant monsoonal moisture will persist over
northern Arizona through the weekend. The greatest thunderstorm
coverage is expected through Friday, with storms capable of
producing high rain rates and flash flooding. Thunderstorm
coverage decreases Saturday and Sunday with even less activity to
begin next week.

&&

.DISCUSSION...

*Issued a Flash Flood Watch for portions of Coconino County from
 early Friday afternoon through late Friday evening.

Widespread shower and thunderstorm activity is taking place this
afternoon with greatest coverage across Navajo and Apache counties
as well as Yavapai County. Expect coverage to spread across much
of northern Arizona within the next hour or so. Activity is
forecast to decrease later this evening, however overnight showers
and isolated thunderstorm chances are possible across Yavapai and
western Coconino counties.

As the high pressure ridge amplifies over the western half of the
country, monsoonal moisture advection increases and extends north
and westward into portions of Nevada, Utah, Colorado, and eastern
California. With PWAT values remaining in the 1.0-1.2 inch range
across Arizona, sufficient forcing, and short range model
guidance suggesting widespread thunderstorm coverage... we went
ahead and issued a Flash Flood Watch for portions of Coconino
County for Friday afternoon/evening. Widespread flash flooding is
likely in this area during this time with 1-2 inch per hour
rainfall rates expected.

With most activity anticipated west of I-17 and Hwy 89 on Friday,
Yavapai County could also see some high rainfall rates from
storms. However, we have decided to leave this area out of the
Watch at this time due to a few reasons. Hi-res guidance continues
to suggest that Coconino County will see the most coverage on
Friday with the highest potential for widespread flash flooding.
We are also less confident in Yavapai seeing widespread flooding
because of the anticipated nocturnal activity likely to take place
in the area tonight. This scenario could result in leftover
debris cloud cover overnight into Friday morning which could limit
the overall convection during the day. Flash flooding is
possible, but not looking widespread at this time.

Thunderstorm coverage looks to begin a downward trend from
Saturday onward as the high pressure ridge transitions directly
overhead northern Arizona. Less forcing and monsoonal moisture are
likely in this pattern with warming temperatures forecast.

&&

.AVIATION...For the 00Z package...Mainly VFR conditions expected.
Thunderstorm activity continues with brief periods of MVFR
conditions and gusty and erratic winds in and around thunderstorms.
Scattered shower and thunderstorm coverage is then expected to
decrease after 06Z Friday. Another round of widespread thunderstorms
is anticipated for Friday. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...Scattered to widespread thunderstorm coverage is
expected to continue for the remainder of today with another round
on Friday with flash flooding and lightning being the primary hazards.
Rainfall rates of 1 to 2 inches per hour is possible. Lesser coverage
anticipated for Saturday. Light winds are forecast outside of
thunderstorm activity.

Sunday through Tuesday...Isolated to scattered storms are forecast for
Sunday with even lesser activity for Monday and Tuesday. Temperatures are
likely to begin a warming trend during this time.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch from Friday afternoon through Friday evening
FOR AZZ004>007-012-015.

&&

PUBLIC...LaGuardia
AVIATION...LaGuardia
FIRE WEATHER...LaGuardia

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jul 29, 12:42 PM MST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1242 PM MST THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     HAIL             1 WSW PARKS             35.26N 111.96W
07/29/2021  E0.75 INCH       COCONINO           AZ   TRAINED SPOTTER

&&

TM
Local storm report, Jul 29, 3:30 PM MST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 PM MST THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     FLASH FLOOD      1 WNW CORNFIELDS        35.66N 109.70W
07/29/2021                   APACHE             AZ   PUBLIC

            SOCIAL MEDIA REPORT OF FLOODING OVER ROUTE
            15 AT MILE POST 86.

&&

TM
Local storm report, Jul 29, 3:51 PM MST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
351 PM MST THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     FLASH FLOOD      2 WSW CORNFIELDS        35.65N 109.72W
07/29/2021                   APACHE             AZ   PUBLIC

            CORNFIELDS CHAPTER REPORTED FIVE AREAS ALONG
            ROUTE 15 FROM BURNSIDE TO GREASEWOOD AZ THAT
            ARE FLASH FLOODING WITH MORE THAN ONE TO TWO
            FEET OF WATER. HEAVY DEBRIS AND THICK MUD
            WASHED ACROSS THE ROAD.

&&

DB
Local storm report, Jul 29, 4:35 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
435 PM MST THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     FLASH FLOOD      14 S CIBECUE            33.83N 110.46W
07/29/2021                   GILA               AZ   DEPT OF HIGHWAYS

            ROAD CLOSURE DUE TO FLOODING.

&&
Special weather statement, Jul 29, 5:05 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
505 PM MST Thu Jul 29 2021

AZZ007-012-015-016-038-300045-
Little Colorado River Valley in Coconino County-Western Mogollon
Rim-Coconino Plateau-Oak Creek and Sycamore Canyons-Eastern Mogollon
Rim-
505 PM MST Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR THE FLAGSTAFF AREA IN COCONINO
COUNTY UNTIL 545 PM MST/645 PM MDT/...

At 503 PM MST/603 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 12 miles west of Gray
Mountain to 7 miles southeast of Mormon Lake. Movement was southwest
at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Flagstaff, Sunset Crater Volcano National Monument, Timberline,
Kachina Village, Valle, Winona, Mormon Lake, Doney Park, Fort
Valley, Bellemont, Munds Park, Walnut Canyon National Monument,
Mountainaire, and Wupatki Trails.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3565 11218 3577 11162 3495 11131 3493 11168
      3506 11182 3502 11185 3510 11192
TIME...MOT...LOC 0003Z 065DEG 22KT 3568 11168 3486 11136
Special weather statement, Jul 29, 5:35 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
535 PM MST Thu Jul 29 2021

AZZ037-300100-
Yavapai County Valleys and Basins-
535 PM MST Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY NEAR CONGRESS IN YAVAPAI COUNTY
UNTIL 600 PM MST...

At 534 PM MST, Doppler radar was tracking a strong thunderstorm near
Congress, or 9 miles north of Wickenburg. This storm was nearly
stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Congress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3420 11270 3402 11269 3402 11290 3418 11291
TIME...MOT...LOC 0034Z 079DEG 2KT 3410 11280

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:05 PM MSTSpecial Weather StatementFGZCoconino40 min
Jul 29, 5:38 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai112 min
Jul 29, 6:45 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Jul 29, 6:56 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Jul 29, 8:12 PM MSTFlash Flood Warning Considerable damage threatFGZGila5 hr
Jul 30, 5:58 AM MSTAreal Flood WarningFGZCoconino5 hr
Jul 30, 11:34 AM MSTAreal Flood AdvisoryFGZNavajo2 hr
Jul 30, 12:44 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino2 hr
Jul 30, 1:15 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 30, 1:47 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Jul 30, 2:01 PM MSTSpecial Weather StatementFGZ29 min
Jul 30, 2:18 PM MSTSevere Thunderstorm WarningFGZCoconino27 min
Jul 30, 4:09 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Gila2 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.